Sunday, July 31, 2016
Reaction to numbing shots
I read that lidocaine is the most commonly used numbing agent, but that there are few side effects. Every time I go to a new dentist, I tell him or her that I get tremors from the numbing shot. Every time, on the first visit, whatever they give me causes tremors in my entire body. On every visit after that, there is no reaction. Once, I had oral surgery performed, and had severe tremors within seconds after the injection. The specialist gave me apple juice to drink, and the tremors stopped soon after. I`m wondering if the regular dentist changes to another medication after the first visit, and why drinking apple juice helped at the specialist`s office. None of them will tell me when I ask. Thank you.
"Tremors" may be caused from the epinephrine (also called adrenaline, as in "adrenaline rush") that is added to many local anesthetic solutions to increase the depth and duration of local anesthetic action. It may be that after the first injection, non-epinephrine containing solutions are used. This is all speculation, however.
It is not clear why apple juice helped unless you are prone to hypoglycemia but I don't think this is a direct connection to local anesthetic.
Another possibility is that this is an anxiety reaction. Why it only happens once though, makes this a less likely explanation. It may also be that you are taking medications that interact with the epinephrine but this should occur every time.
Also, I do not know your medical history. I see no reason for the dentist not to tell you that he or she has changed local anesthetics. This is commonly done.
I am not sure I have adequately answered your question, and I am not sure I can, but these are all possibilities. Hopefully, you won't change dentists again as it happens only the first time you see someone!
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University